An epilepsy patient’s emotional well-being may be negatively impacted when changes are made to their antiepileptic drug (AED) regimen. These are the findings from a study published online in the journal Epilepsy and Behavior.
In order to understand how AED changes affect patient emotions, researchers asked members of an online epilepsy community to participate in an online survey which consisted of 31 questions that rated their feelings on a recent AED change. In addition to the survey results, comments from epilepsy-related online forums and social media websites where people expressed their experiences with AED changes were also analyzed (termed passive listening statements).
Three hundred and forty five individuals with a diagnosis of epilepsy/seizure participated in the survey, all of whom reported a medication change within the previous year (44.3% dose increase; 30.4% medication added; 14.2% dose decreased). The most common reasons for AED change were seizure control improvement and adverse effects.
In these survey participants, hopefulness (14.5% before change; 12.5% during/after change), uncertainty (14.5% before change; 20.0% during/after change), and anxiety (10.1% before change; 13.0% during/after change) were the primary emotions most associated with therapy change; these emotions were largely attributed to concerns of whether the treatment change would work.
To validate the survey findings, 230 passive listening statements were also analyzed. The most commonly noted concerns were seizure activity and adverse events during dose titration, higher drug dosages, and medication costs.
While future studies are needed to explore specific approaches to alleviate patient concerns about antiepileptic treatment changes, the authors conclude that “physician empathy, patient engagement, and AED selection may support well-being.”